Alert archive / Wyoming / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 107, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 18, 2015, 5:28 PM MDT for Albany County, Laramie County, Platte County, Wyoming. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2015, 5:28 PM MDT (23:28 UTC)
- Expired
- Jun 18, 2015, 5:49 PM MDT
- In force
- 21 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2454 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:20 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 18, 3:20 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 320 PM MDT THU JUN 18 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 220 PM MDT THU JUN 18 2015 A RELENTLESS PERIOD OF SEVERE WEATHER FINALLY APPEARS TO BE COMING TO AN END THIS AFTERNOON. LOW-LEVEL WARM ADVECTION IS CONTRIBUTING TO STRONG CAPPING ACROSS MUCH OF THE PLAINS...AND ANY LARGER SCALE FORCING MECHANISMS ARE LIMITED. RESIDUAL OUTFLOW BOUNDARIES FROM YESTERDAYS CONVECTION...DIFFERENTIAL HEATING ACROSS LARAMIE COUNTY FROM MORNING STRATUS...AND WEAK LLVL UPSLOPE WILL BE THE FOCI FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON. HRRR SHOWS ONE OR TWO STORMS ALONG THE LARAMIE RANGE AFTER 20Z...BUT THE LAST SEVERAL RUNS HAVE SHOWN VIRTUALLY NO DEVELOPMENT OR EASTWARD PROGRESS. WILL MAINTAIN MENTION OF ISOLATED THUNDER OVER THE PLAINS...BUT CONFIDENCE IS LOW THAT ANYWHERE EAST OF I25 WILL SEE MUCH. IF STORMS DEVELOP...THE BOUNDARY LAYER AIR MASS IS VERY MOIST WITH DEWPOINTS IN THE 55-65 F RANGE. MUCAPES OF 2500-3500 J/KG COMBINED WITH AVERAGE 0-6 KM SHEAR VALUES AROUND 30 KTS WILL SUPPORT SUPERCELLS...SO DO NOT SEE A GOOD REASON TO REMOVE SEVERE WORDING. SIMILAR TO LAST NIGHT...NOCTURNAL SOUTHERLY LLVL/H85 JET WILL CRANK UP OVER WESTERN NEB. CANNOT RULE OUT AN ELEVATED STORM LATE...BUT THINK THIS FEATURE WILL BE FEEDING AN MCS WELL TO THE NORTH OVER WESTERN SD. IT WILL BE BREEZY TONIGHT ALONG THE PINE RIDGE IN DAWES/SIOUX COUNTIES. A TOASTY AFTERNOON FOR FRIDAY WITH THE GFS/NAM/ECM/GEM ALL SHOWING H7 TEMPS AROUND 17-18 DEG C AND 1000-500 MB THICKNESS VALUES AROUND 585 DM OVER THE PLAINS. DESPITE LLVL CONVERGENCE ALONG A STRONG SFC TROUGH/DRYLINE ALONG THE WYO/NEB BORDER...WARM AIR ALOFT AND LARGER SCALE RIDGING WILL SUPPRESS ANY CONVECTION. SUBSIDENCE SHOULD SUPPORT MOSTLY SUNNY SKIES AS WELL. DEPENDING ON HOW MUCH AFTERNOON CUMULUS WE SEE...NEAR RECORD HIGHS ARE POSSIBLE WITH UPPER 90S TO NEAR 100 F OVER THE SOUTHERN PANHANDLE. IN ADDITION...THIS IS A GREAT PATTERN FOR NIGHTLY MCS COMPLEXES OVER NORTHEAST WY AND WESTERN SD...SO WE CANNOT RULE OUT NIGHT TIME OR EARLY AM CONVECTION ACROSS OUR FAR NORTHERN ZONES...MOVING IN FROM NEIGHBORING CWAS. OTHERWISE WE CAN ENJOY A PLEASANT...ALBEIT WARM AFTERNOON/EVENING FREE OF ANY SHOWER OR THUNDERSTORM ACTIVITY. COOLER ON SAT WITH A COLD FROPA...ALONG WITH A CHANCE FOR ISOLATED AFTERNOON CONVECTION. THE DAY 3 OUTLOOK FROM SPC HAS A GOOD CHUNK OF THE AREA IN A MRGNL RISK...WHICH SEEMS APPROPRIATE WITH THE NAM SHOWING STRONG INSTABILITY AND GOOD SHEAR BENEATH 50 KT FLOW AT H5. COULD SEE THE RISK CATEGORY BEING BUMPED UP IN THE FUTURE DEPENDING ON THE DEGREE OF FORCING/CAPPING. KEPT POPS ISOLATED FOR NOW...BUT EXPECT A REVISION UPWARDS. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 220 PM MDT THU JUN 18 2015 THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST PACKAGE IS HOW MUCH CAP WILL BE IN PLACE THROUGH THE WEEK. LATEST WATER VAPOR LOOP WAS SHOWING DRIER AIR STARTING TO PUSH EAST ACROSS THE SOUTHWEST. THIS IS IN RESPONSE TO WEAK UPPER LEVEL RIDGING THAT WILL CONTINUE TO PUSH EAST INTO THE SOUTHERN HIGH PLAINS THIS WEEKEND. THIS IN COMBINATION WITH WEAK TROFS MOVING THROUGH THE PACIFIC NORTHWEST WILL RESULT IN A MORE ZONAL PATTERN OVER OUR REGION THROUGH THE WEEK. SATURDAY NIGHT: THIS TIMEFRAME APPEARS TO BE THE MAIN CONCERN AS A STRONG (90-100KT) JET AND MID LEVEL SHORTWAVE MOVES THROUGH WYOMING. THIS JET WILL PROVIDE STRONG WINDS ALOFT. IN ADDITION...THE LOW LEVEL FLOW IS EXPECTED TO TURN TO EAST- SOUTHEAST AHEAD OF SHORTWAVE WHICH WILL RESULT IN ADVECTION OF DEEPER MOISTURE WITH 0-6KM SHEAR VALUES AROUND 40 TO 50KTS. ONGOING THUNDERSTORMS IN THE AFTERNOON SHOULD GENERALLY TRACK WEST TO EAST AT AROUND 15 TO 20KTS WITH RIGHT MOVING SUPERCELLS TRACKING SOUTHEAST AT 15KTS. WE ARE A BIT WORRIED THAT THIS CONVECTION MAY TRY TO SLOW DOWN LATE SATURDAY EVENING AS THE LOW LEVEL JET INCREASES TO AROUND 30 TO 35 KTS WHICH MAY YIELD TO BACKBUILDING STORMS AND POSSIBLE HEAVY RAINFALL. SUNDAY-TUESDAY NIGHT: THE MODELS ARE IN PRETTY GOOD AGREEMENT IS BUILDING THE UPPER LEVEL RIDGE SLIGHTLY OVER OUR REGION. THIS SHOULD SUPPORT SOME GOOD CAPPING OVER THE AREA WHICH WILL RESULT IN WARMER TEMPERATURES AND LIMITED CONVECTION. THIS SHOULD ALSO ALLOW FOR SOILS TO DRY OUT. CANNOT RULE SOME ISOLATED CONVECTION ON TUESDAY AS THE CAP BEGINS TO WEAKEN IN RESPONSE TO WEAK POTENTIAL VORTICITY ANOMALY MOVING THROUGH THE AREA. WEDNESDAY-THURSDAY: THE GFS SHOWS A POTENTIAL VORTICITY ANOMALY PUSHING THROUGH NORTHERN MONTANA AND SOUTHERN CANADA ON WEDNESDAY INTO THURSDAY. THE ECMWF IS MUCH WEAKER WITH THIS WAVE BUT SHOWS MORE RIDGING BUILDING OVER INTERMOUNTAIN WEST...AND PROVIDES MORE TROFFING OVER THE NORTHERN PLAINS. EITHER WAY...THIS MAY RESULT IN ANOTHER CHANCE OF AFTERNOON THUNDERSTORMS DUE TO A WEAKER CAP ESPECIALLY ALONG AND EAST OF THE LARAMIE RANGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1200 PM MDT THU JUN 18 2015 THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CHANCES OF LOW CLOUDS MOVING INTO THE PANHANDLE TONIGHT. LATEST VISIBLE IMAGERY WAS SHOWING THE STRATUS HAVING A DIFFICULT TIME CLEARING OUT THIS MORNING. THIS INDICATES THAT THE CAP IS A LITTLE STRONGER THAN PROGGED. HOWEVER...LATEST RADAR LOOP WAS SHOWING A BOUNDARY SETTING UP ALONG THE LARAMIE RANGE. THIS MAY BE A FOCUS FOR MORE THUNDERSTORM DEVELOPMENT THIS AFTERNOON ESPECIALLY ALONG AND JUST EAST OF THIS BOUNDARY. AS A RESULT...WE ARE KEEPING THE VCTS IN THE CHEYENNE TAF THIS AFTERNOON. OTHERWISE...IF THESE STORMS DO GET GOING THIS AFTERNOON WE MAY END UP WITH THE POTENTIAL FOR ISOLATED STRONG TO SEVERE STORMS. IF THE STORMS DO BECOME SEVERE...THERE IS POTENTIAL FOR SPLITTING SUPERCELLS ONCE AGAIN. MESOSCALE CONVECTIVE SYSTEM MAY DEVELOP AGAIN ACROSS MONTANA AND EXTREME NORTHERN WYOMING THIS EVENING AND MAY TRY TO CLIP THE CDR TAF SITE AFTER MIDNIGHT. FOR NOW...WE WILL KEEP THE CHANCE OF THUNDERSTORMS OUT OF THE TAF AND SEE WHERE THE COMPLEX OF STORMS DEVELOPS LATER THIS AFTERNOON. LOW MVFR CEILINGS MAY DEVELOP AGAIN AFTER MIDNIGHT IN THE NEBRASKA PANHANDLE SITES ESPECIALLY WITH THE ADVECTION OF THE LOW LEVEL MOISTURE INTO THE COMPLEX OF STORMS. && .FIRE WEATHER... ISSUED AT 220 PM MDT THU JUN 18 2015 VERY WARM AND DRY CONDITIONS ARE EXPECTED FOR FRIDAY. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED. AFTERNOON RH VALUES WILL FALL TO BETWEEN 10 AND 20 PERCENT...WITH WESTERLY WINDS GUSTING TO 25 MPH ALONG AND WEST OF THE LARAMIE RANGE. ISOLATED SHOWERS/THUNDERSTORMS ARE POSSIBLE TODAY AND SATURDAY...POSSIBLY SEVERE. WINDS COULD BE GUSTY AND ERRATIC NEAR CONVECTION. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...REC LONG TERM...CLH AVIATION...REC FIRE WEATHER...CLH
Hazardous weather outlook, Jun 18, 1:01 PM MDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 101 PM MDT THU JUN 18 2015 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 191915- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 101 PM MDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG THE LARAMIE RANGE. THIS ACTIVITY WILL MOVE EAST INTO THE WESTERN NEBRASKA PANHANDLE THIS EVENING. WHILE ONLY A FEW STORMS ARE EXPECTED...ANY STORMS THAT DEVELOP COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAILY CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH SATURDAY. A FEW MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN CHEYENNE. WYZ103>106-109>117-191915- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 101 PM MDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TO THE WEST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HAMMER
In the hours before
Special weather statement, Jun 18, 4:55 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 455 PM MDT THU JUN 18 2015 WYZ103-106-182345- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- NORTH LARAMIE RANGE WY- 455 PM MDT THU JUN 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 545 PM MDT... AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF WESTVIEW CIRCLE...OR 17 MILES SOUTHWEST OF WHEATLAND...MOVING SOUTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SLATER. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 68 AND 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4191 10543 4207 10530 4192 10489 4168 10510 TIME...MOT...LOC 2255Z 303DEG 26KT 4195 10527 TJT
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:01 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Jun 17, 6:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 40 min |
| Jun 17, 6:10 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jun 17, 6:19 PM MDT | Special Weather Statement | CYS | Goshen | 41 min |
| Jun 17, 6:40 PM MDT | Special Weather Statement | CYS | Laramie | 35 min |
| Jun 17, 6:59 PM MDT | Special Weather Statement | CYS | Carbon | 46 min |
| Jun 17, 7:16 PM MDT | Special Weather Statement | CYS | Laramie | 44 min |
| Jun 17, 8:46 PM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Jun 17, 9:03 PM MDT | Special Weather Statement | CYS | Albany | 27 min |
| Jun 17, 11:00 PM MDT | Special Weather Statement | CYS | Niobrara | 45 min |
| Jun 17, 11:45 PM MDT | Special Weather Statement | CYS | Niobrara | 45 min |
| Jun 18, 4:55 PM MDT | Special Weather Statement | CYS | Platte | 50 min |
| Jun 17, 6:42 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Sioux | 33 min |
| Jun 17, 7:38 PM MDT | Special Weather Statement | CYS | Dawes | 37 min |
| Jun 17, 7:44 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 31 min |
| Jun 17, 7:54 PM MDT | Special Weather Statement | CYS | Sioux | 51 min |
| Jun 17, 8:04 PM MDT | Special Weather Statement | CYS | Dawes | 26 min |
| Jun 17, 8:16 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 29 min |
| Jun 17, 8:23 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 22 min |
| Jun 17, 8:34 PM MDT | Special Weather Statement | CYS | Sioux | 41 min |
| Jun 18, 12:15 AM MDT | Severe Thunderstorm Warning | CYS | Dawes | 45 min |
| Jun 18, 12:42 AM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.